Discussions that mention prozac

Women's Health board


:) Hello all. I'm new to this topic board specifically, but not to the boards overall (I've posted on the TMJ, Digestive Disorders, and IBS sites). I have a question related to a PMS treatment my gyno recommended.

Just to give you a little history - I'm 42 y/o, who still has a period every month, and have always had symptoms of PMS and cramps during my period. The reason I went to see a gyno was my PCP referred me, since over the last year I've bee complaining to him regularly that my cramps are getting much worse (to the point I've missed work a few times from them), and my flow is very heavy the first 2 days. Last year a pelvic ultrasound revealed a 2.5 cm cyst on the left ovary, and thickening of the uterine lining. The gyno told me these are not significant or of concern.

To make a long story short, after my consultation with the gyno (who spent a great deal of time going over symptoms), his first course of action is to prescribe Prozac to be taken at the time I ovulate (and yes, I know exactly when I ovulate - I get pain and slight vaginal discharge, and the PMS kicks in big time) and continue it until my period starts. Then I stop taking it abruptly and start again the next month I ovulate. He claims that this may regulate my PMS to a tolerable level. For the severe pain/cramping, he's prescribed Bextra as needed.

My question is this - can I safely take 2 weeks of Prozac, stop suddenly (no weaning off) for a couple weeks, and then start again the next month, and over and over? I'm scared after reading about severe withdrawal symptoms suffered by people who stop antidepressants suddenly.

Is anyone else taking Prozac to control PMS by taking it during PMS times and then stopping when your period starts? The gyno prescribed 20 mg one time daily - I have yet to fiill the prescription until I read more about it, but my ovulation time is going to occur in the next few days. I've gotten so much good advice and help from these boards, and know that someone can steer me the right way here too.

Thanks for your help,
Katie G
Hi Katie,
I'm 44 1/2 and have been taking Prozac for PMS for about 3 yrs. now. I must say, it works wonderfully. It doesn't hurt to quit it abrubtly, since it stays in your system at a low level for awhile. I've never had a problem with it. I'm like you, I know exactly when I ovulate, due to the ovulation pain. When I 1st started taking it, I would have maybe 2 weeks of feeling good, I'd ovulate and then immediately the pms symptoms would start. I was so tired, cranky and have mood swings, not severe, but bad enough I felt horrible. Prozac has changed my life.
Good luck to you. And its seriously worth a try. I think you'll be glad you did.

Vicki
Quote from vickid:
Hi Katie,
I'm 44 1/2 and have been taking Prozac for PMS for about 3 yrs. now. I must say, it works wonderfully. It doesn't hurt to quit it abrubtly, since it stays in your system at a low level for awhile. I've never had a problem with it. I'm like you, I know exactly when I ovulate, due to the ovulation pain. When I 1st started taking it, I would have maybe 2 weeks of feeling good, I'd ovulate and then immediately the pms symptoms would start. I was so tired, cranky and have mood swings, not severe, but bad enough I felt horrible. Prozac has changed my life.
Good luck to you. And its seriously worth a try. I think you'll be glad you did.

Vicki


Thanks Vicki! :) I will seriously consider it because for at least a year if not longer, the 2 weeks before my period I feel like I'm swimming underwater - I'm beyond fatigued, feel overwhelmed, irritable, and just feel yuck. Then my period starts and I feel even worse. The only time I might feel good in a month is just after my period, and before I ovulate. It's no way to live, so I will seriously consider the Prozac.

I just wanted assurance that starting/stopping was not harmful. Thanks for your advice.

Katie G
I was prescribed Prozac for PMS (mostly psychological symptoms) for awhile, until we discovered that it was the excess progestin in my BCP that was actually the culprit. I took a low dosage continuously, unlike the way you are prescribed it.

More recently Sarafem has come onto the market -- I beleive that is the same drug as Prozac, but a low dose and marketed specifically for PMS (too much stigma with Prozac I guess. . . )
Quote from verylongday:
I was prescribed Prozac for PMS (mostly psychological symptoms) for awhile, until we discovered that it was the excess progestin in my BCP that was actually the culprit. I took a low dosage continuously, unlike the way you are prescribed it.

More recently Sarafem has come onto the market -- I beleive that is the same drug as Prozac, but a low dose and marketed specifically for PMS (too much stigma with Prozac I guess. . . )



Hi there - thanks for your info.

Katie G
Quote from theREDshoes:
My suggestion to avoid any possible side effects would be to treat the underlying problem which is a hormonal imbalance. PMS symptoms two weeks before period starts is an estrogen dominance. Using natural progesterone cream solves the problem of an estrogen dominance. The problem with having an estrogen dominance means you have a greater risk of developing other problems later on. Estrogen exposure increases your risk of cancer, for one thing. I think if you took the time to familiarize yourself further with the subject of estrogen and progesterone, and the role they play in your body, you will be better off. The benefits associated with estrogen like reduced risk of heart disease, osteoporosis and alzheimers is not actually true. There has been new information that these benefits are actually associated with progesterone. Basically, progesterone was not that well understood and so all of the emphasis on estrogen turns out to be, for the most part, incorrect. Anyway, the piorneer who changed this way of thinking is John Lee MD who has some very good books out and a website for more information. I think you would learn some helpful information by checking out the site or one of his books.

The other repsonder found birth control pills helped her problem because it is an issue of hormone levels.

Personally, I feel disgusted that SSRIs are being prescriped for physical based problems. I mean, breast tenderness, for example, is NOT in your head. Therefore, why treat that problem and others with drugs that effect brain chemistry. That just doesn't make sense to me.

Well, that's my two cents, but ultimately it is your decision. Good luck.



Hi there and thank you for your insight. I believe it's a hormone imbalance too, and will certainly look into this issue further. I've decided to try the Prozac route for now and I have a follow-up appointment with my gyno in 3 months. I have to keep a daily journal of symptoms from now until then, so we can discuss whether the Prozac during PMS and Bextra for severe cramps during my period really helped. If not, then the gyno will come up with Plan B.

Thanks for your input. I really appreciate it.

Katie G
Quote from vickid:
Hi Katie,
If you decide to try it, I know you won't be sorry. I was the same exact way, 2 wks. of feeling good, then it was all down hill. I can completely relate., your right thats no way to live, when there are options.
good luck.... Anxious to hear how you do on it.

Vicki



Thanks Vicki. I started the Prozac Sunday because I knew I had started ovulating and the PMS symptoms were starting to kick in. I have to keep a daily journal of symptoms from now until I see the gyno again in 3 months to determine if this treatment is working for me. I really believe it's more a hormonal imbalance, but since I'm over 35 and still smoke, I cannot take hormonal supplements. If the current course of treatment does not work, the gyno will come up with Plan B. I'm ready to sign up for hysterectomy - I had my tubes tied 10 years ago after my 2nd child, and really no longer need my uterus as far as I'm concerned. However, the gyno is not eager to go that route; he says I could end up with more problems by putting myself into early menopause. However, I do not want to go through another 10 years of this up/down cycle (sorry I'm starting to PMS/vent/become irritable :( - guess the Prozac hasn't kicked in yet), and am ready to be done with this whole monthly cycle situation.

Thanks for listening,
Katie G